Format

Send to

Choose Destination
See comment in PubMed Commons below
Dis Colon Rectum. 2000 May;43(5):685-91.

Clinical, endoscopic, and histologic spectrum of nonsteroidal anti-inflammatory drug-induced lesions in the colon.

Author information

1
Clinic of Internal Medicine IV, AKH, Vienna, Austria.

Abstract

PURPOSE:

It has become increasingly clear that nonsteroidal anti-inflammatory drugs may cause damage not only to the upper gastrointestinal tract but also to the small and large intestine. Although the colon may be readily investigated by endoscopy, drug-induced lesions are not well known, probably because they are considered to occur only rarely. In the present study we describe endoscopic, histologic, and gross characteristics of nonsteroidal anti-inflammatory drug-induced colonic damage. Furthermore, pathogenetic mechanisms and therapeutic options are discussed.

METHODS:

The histories of all patients diagnosed as having nonsteroidal anti-inflammatory drug colitis during the last two years at the department of gastroenterology or the department of pathology at our hospital were reviewed. Endoscopic, histologic, and gross pathologic findings were systematically recorded. In addition, data on duration and type of nonsteroidal anti-inflammatory drug intake and time from onset of symptoms to diagnosis were collected. Therapy and outcome of our patients, if available, are reported.

RESULTS:

During the study period 11 patients were diagnosed as having nonsteroidal anti-inflammatory drug colitis. Most patients presented with diarrhea with or without blood loss and complained about diffuse abdominal pain. Endoscopy revealed flat ulcers in the entire colon being more severe in the right colon in the three cases with acute onset of diarrhea. In four cases concentric "diaphragm-like" strictures were seen, all located in the right colon. In the remainder endoscopy showed nonspecific erosions and was normal in one patient. Histology revealed findings similar to ischemic colitis. Additionally, in two cases collagenous colitis was found. Diclofenac slow release was the most commonly involved drug. The median time from onset of symptoms to diagnosis was 1.8 (range, 0-11.5) years.

CONCLUSIONS:

Nonsteroidal anti-inflammatory drug colitis is a clinically significant disease, which may present with diarrhea, anemia, and nonspecific abdominal complaints. Careful history taking, together with awareness of endoscopic and histologic findings, allows a timely diagnosis of this disease.

PMID:
10826432
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center